Georgia, 2021

Damaging Winds and Strong Wind in Georgia, June 20, 2021

June 20, 2021 · NWS CHS · 3 events in 3 counties and zones

Deep tropical moisture, wet grounds, and favorable low level wind fields displaced well east of low pressure shifting across north-central Georgia led to a few thunderstorms and strong wind gusts across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep tropical moisture, wet grounds, and favorable low level wind fields displaced well east of low pressure shifting across north-central Georgia led to a few thunderstorms and strong wind gusts across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 20, 12:53 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 20, 12:53 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
153 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette will move through the Carolinas
tonight and Monday. A cold front will pass through the local
area Tuesday through Wednesday. A broad low pressure trough
will then linger across the region into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Depression Claudette will move into interior South
Carolina later this afternoon and continue to track east-
northeast tonight, eventually arriving to a position near the
North Carolina coast by Monday morning.

Showers and thunderstorms will be possible just about any time
today with a juicy tropical airmass in place, noted by PWats
over 2 inches, but the models continue to indicate higher
coverage will arrive with bands moving in from the southwest
early this afternoon and then shifting towards the northern tier
of counties across southeast South Carolina this evening.
Current storm total rainfall is forecast to be between 2-3
inches over most of the area, although locally higher amounts
are certainly possible as is hinted by some probabilistic
guidance. Coastal southeast Georgia is expected to see slightly
lesser totals with averages of 1-2 inches. Torrential downpours
could lead to localized flooding, and Flood Advisories and
potentially Flash Flood Warnings could be needed. A Flash Flood
Watch remains in effect.

The other main concern is potential for severe weather. Low LCLs
and favorable low level wind fields could support isolated
tornadoes, and SPC continues to highlight the area under a
Slight Risk for severe weather. A Tornado Watch could be
needed. In addition, any of the rainbands will be able to
produce winds of 40-50 mph due to the strength of the low level
jet. Even if those winds are not technically severe, due to the
wet grounds, these could be enough to cause some trees and
powerlines to come down.

Despite extensive cloud cover and the high convective rain
coverage, given how warm it is already, temperatures will still
make it to the lower and middle 80s today. Lows tonight will
only decline about 8-12F from the daytime hours.

Lake Winds: Gusty southwest winds will persist this afternoon
into tonight as TC Claudette passes nearby. Gusts to 25 kt will
be common, especially near the lake shores, and A Lake Wind
Advisory is now in effect.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The remnants of Claudette should be pulling away from the area
Monday morning. A shortwave ridge will build across the
Southeast while a pocket of slightly drier air pushes into the
area. A relatively warm day is in store with highs in the lower
90s. Convective coverage should be reduced by the lack of upper
forcing, however there will be enough moisture and a sea breeze
to trigger at least isolated showers and tstms.

A series of upper shortwaves will move through on Tuesday while
a surface front gradually drops toward the area. Deep tropical
moisture will advect in ahead of the front with PWATs around
2.15". In the afternoon we'll see an increase in upper level
divergence as the right-entrance region of a 115 kt jet streak
moves overhead. Numerous to widespread showers and tstms
expected Tuesday into Tuesday night.

Although the front will continue to push offshore on Wednesday,
an inverted coastal trough will setup along the SC/GA coast.
Plenty of low-level moisture will remain in place. The
combination of convergence within the trough and moderate
surface-based instability should support scattered to numerous
showers/tstms, especially Wednesday afternoon. Although shear
parameters will be quite weak, there could be enough instability
to support a few strong storms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A weak upper trough is expected to linger to our west late week
into the weekend while an elongated coastal trough at the
surface sits just offshore. Scattered showers and tstms expected
each day, especially during the afternoon and evening. Temps
will be a tad below normal much of the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
TC Claudette will bring unsettled weather to the TAF
sites, especially during the first half of the TAF time period.
Expect gusty winds 25-30 kt into this evening. Additionally, bands
associated with Claudette will move over the area through this
evening, bringing showers and/or thunderstorms, and MVFR.
Brief periods of IFR are a concern within the strongest storms.
Given the rapidly changing nature of the convection, amendments to
the TAFs will probably be needed, especially for the TEMPO groups.
Otherwise, the precipitation will decrease late tonight. However, at
least MVFR ceilings will persist through the end of the TAF time
period.

Extended Aviation Outlook: Occasional, brief flight restrictions
are possible in showers/thunderstorms.

&&

.MARINE...
Today through tonight: Tropical Depression Claudette will move
into interior South Carolina later this afternoon and continue
to track east-northeast tonight, eventually arriving to a
position near the North Carolina coast by Monday morning.
Although mixing is somewhat curtailed by warm advection, given
geostrophic winds as high as 40 kt, a low level jet of 40-45 kt
and as much as a 3 millibar spread across the marine area,
conditions will become quite hazardous for mariners.

Gale Warnings are in effect for all SC waters, including the
Charleston Harbor, with Small Craft Advisories elsewhere. After
Claudette passes, conditions will improve somewhat, although
Warnings will likely need to be replaced by SCAs.

Marine interests should also be alert for bands of heavier
showers with embedded thunderstorms throughout the period.
Expect winds of 30-40 kt at times to occur in the convection,
but even some risk for stronger winds and waterspouts is also
possible. Marine Weather Statements and/or Special marine
Warnings are likely to be periodically issued.

Monday through Friday: Small Craft Advisory conditions could
persist across the Charleston nearshore waters through Monday
night before the SW gradient relaxes. Fairly potent SW flow will
continue into Tuesday across all zones until a front pushes
offshore and the flow weakens. A period of relatively weak winds
is then expected into Thu before a SE flow develops on the
western periphery of Atlantic high pressure.

Rip Currents: Winds will increase significantly today as TC
Claudette moves through Georgia and into South carolina late in
the day. That along with some swell energy and 3-4 foot
breakers, will result in a Moderate Risk of life threatening rip
currents at all beaches today.

Even after TC Claudette pulls further away on Monday, winds
remain elevated, and that along with residual swell energy will
produce an enhanced risk of rip currents again over at least the
South carolina beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Monday morning for GAZ087-088-
     099>101-114>119-137>141.
SC...Flash Flood Watch through Monday morning for SCZ040-042>045-
     047>052.
     Lake Wind Advisory until 5 AM EDT Monday for SCZ045.
MARINE...Gale Warning until 2 AM EDT Monday for AMZ352.
     Gale Warning until 5 AM EDT Monday for AMZ330-350.
     Small Craft Advisory until 5 AM EDT Monday for AMZ354.
     Small Craft Advisory until 11 AM EDT Monday for AMZ374.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 20, 12:33 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
133 PM EDT Sun Jun 20 2021

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052-
211745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
Tidal Berkeley-
133 PM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-211745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
133 PM EDT Sun Jun 20 2021

...GALE WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-374-211745-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
133 PM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-211745-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
133 PM EDT Sun Jun 20 2021

...GALE WARNING IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-211745-
Inland Berkeley-
133 PM EDT Sun Jun 20 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY FOR LAKE
MOULTRIE...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Flash Flood Watch.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-211745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
133 PM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-211745-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
133 PM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered thunderstorms are possible through
tonight. Conditions could become favorable for isolated damaging
wind gusts or brief tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 20, 11:08 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG 3 SW LADSON             32.95N  80.14W
06/19/2021                   DORCHESTER         SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT SHOWED A TREE DOWN IN THE HARMONY
            SENIOR LIVING PARKING LOT. TIME ESTIMATED FROM RADAR.
            THE WIND GUSTS WERE FROM AN OUTFLOW BOUNDARY.

&&

EVENT NUMBER CHS2100275

CHS
Special weather statement, Jun 20, 1:06 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
206 PM EDT Sun Jun 20 2021

GAZ087-088-099-100-114-115-SCZ040-201830-
Evans-Bulloch-Jenkins-Candler-Tattnall-Screven-Allendale-
206 PM EDT Sun Jun 20 2021

...HAZARDOUS SHOWERS WILL IMPACT PORTIONS OF SCREVEN, EVANS, BULLOCH,
JENKINS, CANDLER, TATTNALL AND ALLENDALE COUNTIES...

At 205 PM EDT, National Weather Service doppler radar indicated
hazardous showers along a line extending from near Sardis to near
Cobbtown, and moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these showers include...
Statesboro, Metter, Millen, Sylvania, Claxton, Butts, Hagan and
Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3253 8214 3256 8209 3254 8203 3261 8200
      3269 8209 3292 8195 3295 8186 3291 8176
      3304 8156 3310 8161 3316 8154 3312 8139
      3216 8181 3216 8218 3235 8225
TIME...MOT...LOC 1805Z 259DEG 27KT 3291 8181 3224 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 109 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
June 20, 1:11 PM EST to 1:12 PM EST
Where
Candler County, 3.27 mi SSE of Aline
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.330, -82.140

The Candler County 911 Call Center reported a tree down on Holland Road near the intersection with Strange Road.

Thunderstorm Wind, Tattnall

When
June 20, 2:00 PM EST to 2:01 PM EST
Where
Tattnall County, 0.91 mi NE of Reidsville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.090, -82.110

The media reported a tree down on the 200 block of Alexander Avenue.

Strong Wind, Inland Liberty

When
June 20, 2:20 PM EST to 2:21 PM EST
Where
Inland Liberty forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Social Media

A report from social media indicated trees and power lines down along with a snapped power pole. No rain was in the area at the time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966286, 966424, 966436.